Computing L-Series of Hyperelliptic Curves

  • Kiran S. Kedlaya
  • Andrew V. Sutherland
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5011)


We discuss the computation of coefficients of the L-series associated to a hyperelliptic curve over ℚ of genus at most 3, using point counting, generic group algorithms, and p-adic methods.


Group Operation Elliptic Curf Point Counting Dirichlet Series Hyperelliptic Curve 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cannon, J.J., Bosma, W. (eds.): Handbook of Magma functions, 2.14 ed. (2007),
  2. 2.
    Cohen, H.: A Course in Computational Algebraic Number Theory. Graduate Texts in Mathematics, vol. 138. Springer, Heidelberg (1993)Google Scholar
  3. 3.
    Cohen, H., et al. (eds.): Handbook of Elliptic and Hyperelliptic Curve Cryptography. Chapman and Hall, Boca Raton (2006)zbMATHGoogle Scholar
  4. 4.
    Deninger, C., Scholl, A.J.: The Beilinson conjectures. In: L-functions and Arithmetic (Durham 1989) London Math. Soc. Lecture Note Series, vol. 153, pp. 173–209. Cambridge University Press, Cambridge (1991)Google Scholar
  5. 5.
    Dokchitser, T.: Computing special values of motivic L-functions. Experimental Math. 13, 137–149 (2004)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Harris, M., Shepherd-Barron, N., Taylor, R.: A family of Calabi-Yau varieties and potential automorphy May 2006 (preprint)Google Scholar
  7. 7.
    Harvey, D.: Faster polynomial multiplication via multipoint Kronecker substitution (preprint, 2007),
  8. 8.
    Harvey, D.: Kedlaya’s algorithm in larger characteristic. Int. Math. Res. Notices (2007)Google Scholar
  9. 9.
    Hashimoto, K.-I., Tsunogai, H.: On the Sato-Tate conjecture for QM-curves of genus two. Math. Comp. 68, 1649–1662 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Katz, N.M., Sarnak, P.: Random Matrices, Frobenius Eigenvalues, and Monodromy. American Mathematical Society (1999)Google Scholar
  11. 11.
    Kedlaya, K.: Counting points on hyperelliptic curves using Monsky-Washnitzer cohomology. J. Ramanujan Math. Soc. 16, 332–338 (2001)MathSciNetGoogle Scholar
  12. 12.
    Matsuo, K., Chao, J., Tsujii, S.: An improved baby step giant step algorithm for point counting of hyperelliptic curves over finite fields. In: Fieker, C., Kohel, D.R. (eds.) ANTS 2002. LNCS, vol. 2369, pp. 461–474. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  13. 13.
    Montgomery, P.L.: Modular multiplication without trial division. Math. Comp. 44, 519–521 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Pila, J.: Frobenius maps of abelian varieties and finding roots of unity in finite fields. Math. Comp. 55, 745–763 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Schoof, R.: Counting points on elliptic curves over finite fields. J. Théor. Nombres Bordeaux 7, 219–254 (1995)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Silverman, J.: Advanced topics in the arithmetic of elliptic curves. Springer, Heidelberg (1999)Google Scholar
  17. 17.
    Sloane, N.J.A.: The on-line encyclopedia of integer sequences (2007),
  18. 18.
    Stallman, R., et al.: GNU compiler collection 4.1.2 (February 2007),
  19. 19.
    Stein, A., Teske, E.: Optimized baby step-giant step methods. J. Ramanujan Math. Soc. 20(1), 1–32 (2005)MathSciNetGoogle Scholar
  20. 20.
    Stein, W., Joyner, D.: SAGE: System for Algebra and Geometry Experimentation. Communications in Computer Algebra (SIGSAM Bulletin) (2005), version 2.8.5 (September 2007),
  21. 21.
    Sutherland, A.V.: A generic approach to searching for Jacobians. Math. Comp. (to appear),
  22. 22.
    Sutherland, A.V.: Order Computations in Generic Groups. PhD thesis, M.I.T. (2007),
  23. 23.
    The PARI Group: Bordeaux PARI/GP, version 2.3.2 (2007),
  24. 24.
    Weil, A.: Numbers of solutions of equations in finite fields. Bull. AMS 55, 497–508 (1949)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Weyl, H.: Classical groups, 2nd edn. Princeton University Press, Princeton (1946)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Kiran S. Kedlaya
    • 1
  • Andrew V. Sutherland
    • 1
  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridge 

Personalised recommendations